I got put on Implanon back in August, since then I have had 2 periods lasting over 2 weeks. Also I have noticed hardening of my pelvic area and right before this most recent period I had a rock solid mass that went up to my naval. Is this normal?
Dear MandyLynn: The easy question first, OK? Alas, breakthrough bleeding (BTB) can be a common side effect of most types of hormonal birth control (eg pills/patch/ring/shot/Mirena IUD, Implanon). More remotely, BTB can arise if you have gotten a chlamydia infection. Yet, if you both are monogamous this is not going to apply.
When a woman uses hormonal birth control it can make the lining of the uterus more unstable--so it is easier to have some of it begin to shed. Sometimes the lining is less stable because the hormones make the lining much thinner (actually this is good as a thin lining is a healthy lining). Sometimes the lining is unstable because the hormones can make parts of the lining out of synch. In your specific case with the Implanon, both causes may be at work. The synthetic progesterone in the implant is shrinking the thickness of your uterine lining. And because you are a relatively new user, the lining is getting re-synched to the new hormonal effects.
With the Implanon, one can still get ovarian cysts (this is more likely than say with birth control pills). Yet it would be extremely unusual for a cyst to grow so rapidly as to make a mass that reached the belly button.
Bottom line, BTB on hormonal methods of birth control is a nuisance side effect. The protection from pregnancy should still in effect. However, if your abdominal mass is still present you should go back to your GYN or clinic for a pelvic and abdominal exam. At that time they can re-evaluate to see if there is any other reason for the prolonged bleeding besides hormonal effects on the lining of your uterus.
Dear MandyLynn: Usually BTB on birth control pills tends to be a lighter variety. BTB on DepoProvera can be heavier. Sometimes even the Mirena (synthetic progesterone IUD) can have heavier BTB--but this is uncommon. Implanon is another type of synthetic progesterone only form of birth control. In my clinical experience I have not seen Implanon prompt heavy BTB. Yet I'm sure that it MIGHT for some women.
In terms of the miscarriage history, there is a distant chance that you might have a tiny fragment of retained tissue. This can set up a focus for a low grade infection of the lining of the uterus. The inflammation of the uterine lining then can trigger erratic/prolonged bleeding.Initial treatment, if this is suspected, is a trial of antibiotics. If indicated a suction aspiration can be suggested.
MandyLynn, please get back in to see your GYN or clinic. They can evaluate for both the bleeding and the hard mass you mentioned above.
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.